The Relationship Between the Mechanisms of Action and Safety Profiles of Intrathecal Morphine and Ziconotide: A Review of the Literature
To better characterize safety profiles associated with the intrathecal (IT) administration of morphine and ziconotide and discuss how they relate to mechanisms of action.
Published data were evaluated to identify potential relationships between safety profiles of IT morphine and IT ziconotide and their mechanisms of action.
Potentially severe and clinically relevant adverse events (AEs) associated with IT morphine include respiratory depression, tolerance, and granuloma formulation, whereas IT ziconotide is associated with neuropsychiatric AEs, such as cognitive impairment, hallucinations, and changes in mood or consciousness, particularly with high doses and rapid titration. AEs associated with these IT therapies may result from spread of the medication out of the IT space into areas of the central and peripheral nervous systems and systemic circulation. AEs that occur usually can be managed and, in some cases, prevented. To mitigate risk, patients’ histories should be reviewed to identify potential complicating factors (e.g., obesity or other risk factors for respiratory dysfunction in patients receiving IT morphine; a history of psychosis in patients receiving IT ziconotide). Also, treatment should be initiated at a low dose, titrated slowly, and patients should be closely monitored during treatment.
IT morphine and IT ziconotide are approved by the US Food and Drug Administration for patients who do not respond to less invasive treatments, but the safety profiles of each may make them more or less appropriate for certain patient populations.
Click here to read a new article written by Dr. Webster.
Webster LR. The relationship between the mechanisms of action and safety profiles of intrathecal morphine and Ziconotide. Pain Medicine. 2014; DOI: 10.1111/pme.12666.